Watch for New Look-Alike/Sound-Alike Med Errors

Recent mishaps will serve as reminders to use strategies for preventing confusion with look-alike/sound-alike med names.

Trexall and Paxil. An order for Paxil 10 mg once daily was misheard...leading to a patient getting Trexall (methotrexate) 10 mg once daily. The patient died after taking Trexall for about a week.

Watch for confusion among meds with similar names AND strengths. Overlapping strengths of Paxil and Trexall may have made this error harder to detect...since the dose was less likely to seem off.

Repeat med names back...and consider spelling the name out...to ensure you heard right. For example, a nurse needing "tPA" (alteplase) STAT for a stroke patient was misunderstood as asking for "TPN" (parenteral nutrition)...delaying treatment and causing harm.

Mitoxantrone and mitomycin. The chemo med mitoxantrone was chosen from a shelf in place of mitomycin, another chemo med...and accidentally instilled into a patient's peritoneum during surgery.

Avoid bypassing computer alerts. In this case, the pharmacy workflow system fired an alert that intraperitoneal isn't a usual route for mitoxantrone...but it was bypassed multiple times.

Continue to ensure tall man lettering is used on labels, shelf tags, etc. But keep in mind, it's not a silver bullet.

For example, FDA requires tall man lettering on mitoXANTRONE package labeling...but NOT on mitoMYcin.

Rifampin and rifaximin. A prescriber misunderstood a specialist's recommendation...leading to a patient receiving rifampin 550 mg instead of rifaximin 550 mg for hepatic encephalopathy.

Consider odd dosing a red flag. This mix-up was caught mostly because of the dose...rifampin is usually 600 mg, NOT 550 mg.

Use our chart, Look-Alike/Sound-Alike Meds, to brush up on more drug name pairs that can spell trouble.

Key References

  • ISMP Med Safety Alert! Acute Care 2019;24(13):1-4; AA1-AA4
  • Am J Health Syst Pharm 2019;76(13):970-9
  • ISMP Med Safety Alert! Acute Care 2019;24(14):1-5
Hospital Pharmacy Technician's Letter. September 2019, No. 350927



Exclusive Subscriber Content

  • Best in class medication learning
  • Concise recommendations
  • Hundreds of practical resources

Subscribe Now Learn More

Login to access this content.

Login